Hi, I'm Karen.

I was diagnosed with Gca Feb 2016. I am on 50mg of steroids daily. I'm unable to decrease due to flares. I was on methotrexate for a couple of months and they didn't work with stopping my immune system. I'm now on azathioprine 50mg to stop my immune system and they aren't working. They are saying I might have to have biological medication but they are unable to getting funding for Gca . I feel absolutely horrendous and look horrendous. I don't go out anymore because of how I look. I look in the mirror and I don't know who is looking back at me. Husband not interested. If possible any advice would be really really appreciated. I'm so low. Thank you.

21 Replies

  • There is much in your post that is similar to my case. I was diagnosed in April and have put on over 1 1/2 stone. I am now on 30mg of Pred after several flares and must stay on 30 for a month. I started at 60mg. I think you have to go down really slowly one mg at a time. I have just come off Azatrioprine and don't think it was good for me. Have been prescribed Lufluromide now but havn't started it. I feel better with no steroid sparing medication at the moment. It is all so life changing and I sympathise with you. Just had my first of five free sessions of NHS. Wellbeing counselling which has given me something to focus on. My husband isn't very sympathetic but thats his way, I think most men don't know how to deal with it. It doesn't stop me going out and I am over 16 stone. I think it's important to get out. I am sorry you are in such a bad place. Send a virtual hug to you.

  • Thank you so much for your kind words and support. It means so much.

  • Karen, I'm so glad you found this support group! I was diagnosed GCA last September after PMR for a year. After being down to 6 mg for PMR I had to go up to 50-60 and then wean down. For a long time I couldn't get below 20 but have finally got to 10, and wondering if PMR is back?....Anyway that is my story and I'm so sorry I don't have any suggestions or advice but you will hear from people on the forum that have a lot of experience and knowledge.

    Besides the technical so to speak help you'll receive, this is a place where you can vent.....there is no judgement at all and whatever issues you are dealing with you can be pretty sure someone else has too. I have certainly been very down at times...sometimes from the disease, sometimes from the treatment....

    Anyway Karen, I'm so glad you have reached out. You do not have to go through this alone.


  • Thank you. I don't Have anyone I can turn to so hearing from you is absolutely lovely.

  • How are you trying to reduce? What size of steps and how often? Without more info it is difficult to say a lot.

  • Pmrpro. Thank you so much for getting back to me. I read all the posts. Sorry. I've tried by 5mg I flare. I've now tried 2.5mg by myself and the same. My rheumatologist has left. I'm waiting for a new appointment. I haven't seen any anyone for a couple of months. I feel as though I have just been left. I'm on 50mg steroids but I can still feeling it all bubbling away in my head of you understand what I'm saying as it sounds silly and a pain over my right eye now and then. My head is huge though.

  • Keyes has said what I would now say. You need far better care than that.

    Dr Sam Panthakalam at Eastbourne is a particularly good rheumy for PMR and GCA at the local level but a specialist centre would be even better.

  • Hi, think you must be in my area, I am in Lewes. Was it Dr Ingervasson that left. Perhaps we could meet up

  • Have you thought about getting a second opinion from a Vasculitis specialist as opposed to a generalist Rheumy?

    There are a number of Multi disciplinary Vasculitis clinics up and down the country. If you let me know where you stay in can signpost you to an appropriate Consultant. If you stay in England you are entitled to a second opinion with the Consultant of your choice. Your inability to reduce the preds should have prompted a specialist referral anyway.

  • Thank you Keyes. I live in Eastbourne. East Sussex. That would be excellent if you could.

  • Your nearest specialist is a Prof Kevin Davies in Brighton.

    If you don't mind travelling further then the UK large vessel Vasculitis expert is a Prof Justin Mason at the Hammersmith in London.

    I will post links to them both. Your justification for getting a specialist referral is that your case is unique, to be on 50mg of pred since Feb isn't good! Have they assessed you for aortic involvement?

  • I would particularly recommend Prof Mason. He is happy to work with local consultants. Your chance of getting biologic drugs or being considered for a clinical trial is much higher at a specialist centre.

  • That's brilliant Keyes. Thank you. No I haven't been assessed for anything. My rheumatologist has left so they cancelled my appointments. They were supposed to come back to me with new appointments but nothing as yet. I was going to ring them tomorrow.

  • Just to let you know, there is a regular support group meet up in Hastings which you may be able to get to? Look on the PMRGCAUK website and there should be details there for you. Don't despair, we are all here and many of us have had very difficult journeys (including me!) so there is a lot of sympathy here. Do make use of it!

  • Thank you Suzy1959.

    You just feel so alone with it. Then it gets to the situation where your desperate for help. It's so nice to hear from other people and their circumstances.

  • Sending you a virtual hug Karendoz205. Which is sometimes what is needed more than anything. Not surprised you feel horrendous. Please be kind to yourself when you look in the mirror, you are after all a poorly bunny.

    My husband avoids trouble and conflict and initially me. He is getting better after seeing a few articles that people post. They do operate on a different plain, well mine does. He gets all my moaning and bad moods too. I get compliments from him when I make the effort, he doesn't see the swollen toad I sometimes see (cruel I know) Do at least take yourself for little walks, it helps me. Or little trips to have your toenails painted or to see a Bowen Therapist. Becoming socially scared will just make it harder to rejoin the world when you feel better. This is what I tell myself. Bless you!

  • Thank you Sheffield Jane. You have really helped. I send you a virtual hug back and hope it helps. X

  • I am on Humira for GCA and Methotrexate

  • iIf it is any help at all, it took me 6 months to come down from 60mg to 40mg, once there it was fine till I got to 20mg and then had to go up again to 40mg for a while, then back down to 20 mg, second flare, but this time 30mg held it and was quickly back down to 20mg and no problems reducing very slowly down to nil after 5 years. Then remission and into 7th year.

    However and this next is very personal and I do not want anyone to follow what I did - I refused all steroid sparing agents.

    I reckoned my body had enough to cope with with pred and all its side effects - which are very well documented as it has been around since 1949. By adding steroid sparing agents they come with their own side effects, I did the math and thought - not for me. My medicd were not happy but gave in and we continued to work as a team.

    A new Consultant is essential and you should not have been left alone without follow ups. You need to have strong words with your GP - they should have helped you. Take someone with you - it helps.

  • Sambucca thank you so much for sharing that with me. I'm waiting again for the consultants Secretary to ring back with an emergency appointment. Mind you they said last week they would ring and nothing. I wish I could give you a hug. Thank you.

  • Never mind the hug (but thanks all the same) ringing the Secretary will help you but won't get you a emergency appointment. Unless you are already a patient, however what is an emergency to you well !!!!!!!!!!!

    Ring your Practice Manager and tell s/he the situation and you want an emergency appointment now - it is their job to do this, they commission the hospitals they use through the commissiong group of which they are a member.

You may also like...